Alcohol is not the only cause of liver damage. Overuse of Medications can cause liver problems too. In the extreme cases it can lead to liver failure.
Overuse of over-the-counter drugs and certain prescription drugs is known to cause liver damage. Some of these drugs include antidepressants, mood stabilizers, corticosteroids (used for treating inflammation) and pain relievers. It’s therefore important to review the side effects and adverse effects of medications before taking them.
Even many of the prescribed medicine in India can cause liver inflammation and liver problems. For e.g. Drugs containing sulfonamides prescribed by many doctor. But they are also known to cause idiosyncratic liver injury. Hepatotoxicity appears to be a class effect, in that virtually all sulfonamides used today have been linked to rare, but convincing cases of drug induced liver injury. Most typically, the injury appears within one to three weeks of starting therapy, often preceded or accompanied by signs of hypersensitivity such as fever, rash, facial edema, lymphadenopathy, arthralgias, and eosinophilia or atypical lymphocytosis (or both). Hepatotoxicity from sulfonamides may represent a part of a spectrum of hypersensitivity due to sulfa-derived medications and have been linked to many cases of DRESS (drug rash with eosinophilia and systemic symptoms) as well as Stevens Johnson syndrome and toxic epidermal necrosis. The severity of injury varies widely. Most instances of sulfonamide related liver injury are mild-to-moderate in severity and self-limited in course. Importantly, sulfonamides can cause acute liver failure, particularly in instances with a precipitious onset and hepatocellular pattern of serum enzyme elevations. Indeed, the sulfonamides remain one of the most common causes of drug induced acute liver failure.
In one of the instances, an old lady in New Delhi was given sulfonamide drug which caused sever itching in her body and led to liver inflammation. Her condition deteriorated with swelling on face and arms but luckily the doctors identified the cause of the problem and she was able to recover in due course.